Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 504, NWS Little Rock, AR

December 19, 2012Clark County, Pike County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Dec 19, 2012, 11:48 PM CST for Clark County, Pike County, Arkansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2012, 11:48 PM CST (05:48 UTC)
Expired
Dec 20, 2012, 12:30 AM CST
In force
42 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Clark County, AR, Pike County, AR

The radar

The Little Rock radar (KLZK), 133 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 19, 7:36 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 11:28 PM CST, 20 minutes earlier.

Area forecast discussion, Dec 19, 11:28 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1128 PM CST WED DEC 19 2012

.DISCUSSION...

UPDATED TO INCLUDE THE 06Z AVIATION DISCUSSION BELOW. ALSO
UPDATING FORECAST TO EXTEND PORTIONS OF THE TOR WATCH 686 FURTHER
EAST. ONLY OTHER UPDATES WILL INCLUDE NEAR TERM TRENDS IN POPS
AND SFC OBS DATA.

&&

.AVIATION...

COLD FRONT MOVING EAST ACROSS NWRN SECTIONS OF THE STATE...WITH
WIDESPREAD SHRA/TSRA ALONG THIS FRONT. EXPECT CONDITIONS TO
DETERIORATE AS THE LINE OF STORMS PASSES OVER THE SITES THROUGH THE
OVERNIGHT HRS. IMPROVING CONDITIONS IN TERMS OF SKIES AND CIGS
WILL BE SEEN BEHIND THE FRONT. HOWEVER...SOME MVFR CIGS COULD BE
SEEN LATER IN THE MORNING AS MOISTURE WRAPS AROUND THE LOW
PRESSURE TO THE NORTH. SOME VERY LIGHT SNOW OR FLURRIES COULD BE
SEEN ACROSS THE NRN SITES DURING THE MORNING HRS AS WELL.

BREEZY WEST AND NW WINDS WILL BE THE MAIN STORY FOR MUCH OF THU AS
SFC PRESSURE GRADIENT REMAINS TIGHT ACROSS THE REGION. EXPECT
NWRLY WINDS OF 15 TO 25 KTS...WITH GUSTS OVER 30S KTS. WINDS WILL
THEN LESSEN AROUND SUNSET. SKIES WILL ALSO BE VFR THU AFTERNOON
AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 746 PM CST WED DEC 19 2012/

UPDATE...

UPDATED FORECAST TO INCLUDE TORNADO WATCH 686 ACROSS THE WESTERN
THIRD OF THE CWA. SOME ADJUSTMENTS MADE TO GRIDS TO ACCOUNT FOR
CURRENT TRENDS. OVERALL FORECAST ON TRACK. (224)

PREV DISCUSSION... /ISSUED 253 PM CST WED DEC 19 2012/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

SHORT TERM FORECAST PERIOD WILL BE DOMINATED BY INCOMING SYSTEM THAT
WILL AFFECT THE FORECAST AREA THIS EVENING THROUGH THURSDAY MORNING.
OTHERWISE THERE IS NOT MUCH TO TALK ABOUT EXCEPT FOR SOME COLD
MORNING TEMPERATURES FRIDAY AND SATURDAY MORNINGS.

REGIONAL OBSERVATIONS AND SATELLITE IMAGERY SHOW A NICE SURFACE LOW
DEVELOPING NEAR AMARILLO TEXAS THIS AFTERNOON. A WARM FRONT EXTENDS
EAST ACROSS NRN OKLAHOMA AND INTO NRN ARKANSAS...WITH A COLD FRONT
STRETCHING WEST INTO NEW MEXICO. THIS LOW WILL RAPIDLY TRANSLATE
EASTWARD ACROSS THE WARM FRONTAL BOUNDARY THROUGH THE EVENING AND
OVERNIGHT HOURS...WITH THE COLD FRONT DEVELOPING AND MOVING EAST
ALONG WITH IT...AS A POTENT UPPER WAVE EJECTS FROM THE FOUR CORNERS
REGION INTO THE SRN PLAINS. CURRENT THINKING IS THE FRONT WILL
LIKELY TRANSIT THE STATE OF ARKANSAS IN ABOUT 6-8HRS TIME...ENTERING
FROM OKLAHOMA AROUND MIDNIGHT AND MOVING INTO TN/MS BY DAYBREAK.

THIS IS AN ENERGETIC SYSTEM AND WILL PRESENT A THREAT OF SEVERE
WEATHER AS THE FRONT MOVES THROUGH. HOW MUCH OF A THREAT REMAINS TO
BE SEEN AND IS TIED TO HOW MUCH INSTABILITY WILL BE PRESENT.
INSTABILITY WILL BE ON THE LOW SIDE...GENERALLY AROUND 500 J/KG OR
SO THROUGH THE EVENT. HOWEVER...THIS SHOULD BE OFFSET BY STRONG
ASCENT ALONG/AHEAD OF THE FRONT AND INCREASING MID LEVEL LAPSE
RATES. ANY STORM THAT CAN MANAGE A TO DEVELOP A STRONG UPDRAFT WILL
CERTAINLY HAVE THE ABILITY TO PRODUCE SOME DAMAGING WINDS...AND EVEN
A TORNADO. THE WEAK INSTABILITY SHOULD LIMIT THE HAIL THREAT. BEST
CHANCES FOR SEVERE WEATHER ARE LIKELY TO BE IN CENTRAL/EASTERN PARTS
OF THE FORECAST AREA AS CONVECTION IS EXPECTED TO CONGEAL INTO A
SQUALL LINE...HENCE DAMAGING WINDS BEING THE BIGGEST THREAT.

NON-THUNDERSTORM WINDS WILL ALSO BE A CONCERN. AHEAD OF THE
FRONT...WINDS IN THE WARM SECTOR WILL RISE TO LAKE WIND ADVISORY
LEVELS TONIGHT ACROSS THE FORECAST AREA. HOWEVER...THE STRONGEST
NON-THUNDERSTORM WINDS WILL BE IN THE WAKE OF THE COLD FRONT
TOMORROW. BEHIND THE SFC LOW...MODELS SHOW 3HR PRESSURE RISES ACROSS
SERN KS...NERN OK...AND SWRN MO IN THE NEIGHBORHOOD OF 8 MB. THIS
WILL PRODUCE WIND GUSTS TO AROUND 40 MPH ACROSS THE NORTH HALF OF
THE STATE TOMORROW. THERE IS SOME POTENTIAL FOR SOME GUSTS HIGHER
THAN 40 MPH...BUT WILL HOLD OFF ON GOING ANY HIGHER AS ONLY ONE
PIECE OF GUIDANCE SHOWS SUCH A POSSIBILITY. THE RESULT OF ALL FO
THIS...HAVE UPGRADED THE NORTHERN AREAS TO A WIND ADVISORY WHILE
LEAVING THE SOUTHERN 2-3 ROWS OF COUNTIES IN A LAKE WIND ADVISORY.
BOTH OF THESE HEADLINES WILL RUN FROM MIDNIGHT THROUGH 6 PM THURSDAY.

MID TERM...SATURDAY THROUGH MONDAY NIGHT

SFC HIGH PRES WL BE SLIDING E OF THE FA ON SAT...WITH S/SWLY WINDS
AGAIN RETURNING TO THE AREA. PROGRESSIVE UPR FLOW WL BRING A WEAK
IMPULSE/SPEED MAX JUST S OF AR SAT NGT AND EARLY SUN...WITH JUST AN
INCRS IN CLOUDS ACRS MAINLY SERN AR.

ANOTHER IMPULSE WL FOLLOW AND AFFECT THE MID SOUTH LATER SUN AND SUN
NGT. AN ASSOCD SFC LOW/CDFNT WL BRING A REINFORCING SHOT OF COOLER
AIR FOR CHRISTMAS DAY. CANNOT RULE OUT SOME SMALL RAIN CHCS AHEAD OF
THE FNT SUN NGT AND EARLY MON.

A STRONGER STORM SYS WL BE DVLPG ACRS THE SRN ROCKIES AND HEADING
INTO THE SRN PLAINS LATER MON NGT. EXPECT TO SEE AN INCRS IN CLOUDS
AND SMALL CHCS OF RAIN RETURN TO THE FCST FM THE SW. THE SYS WL HAVE
A BIGGER IMPACT ON THE FA JUST BEYOND THIS FCST PD.

LONG TERM...TUESDAY THROUGH THURSDAY

AMPLIFYING UPPER LEVEL TROUGH WILL CONTINUE TO DIG SOUTH THROUGH THE
PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO PUSH NORTH
ON CHRISTMAS DAY AS ISENTROPIC LIFT ALONG A WARM FRONT ADVECTS
MOISTURE NORTH INTO ARKANSAS. BY TUESDAY EVENING...THE COLD FRONT
WILL BEGIN CATCHING UP TO THE WARM FRONT AND A LINE OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND PUSH EAST. MODELS REALLY DIVERGE AT
THIS POINT GREATLY AS THE NEWEST GFS DATA SHOWS MOST PRECIP ENDING
BEFORE THE MAIN SURGE OF COLD AIR ARRIVES. HOWEVER...THE ECMWF HAS
THE COLD AIR PUSHING IN QUICKER. THIS WILL CREATE THE POSSIBILITY OF
A RAIN/SNOW MIX ACROSS PARTS OF NORTHERN ARKANSAS LATE TUESDAY INTO
WEDNESDAY MORNING. ALTHOUGH EXTREME UNCERTAINTY REMAINS IN THE
FORECAST...THIS SYSTEM IS WORTH WATCHING AS WINTER WEATHER
IMPLICATIONS COULD BE POSSIBLE ACROSS GREATER PARTS OF ARKANSAS...AS
SEEN IN PREVIOUS MODEL RUNS. TEMPERATURES WILL FALL TO BELOW NORMAL
VALUES DURING THIS PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     42  55  27  49 /  70  10   0   0
CAMDEN AR         45  60  29  55 /  70  10   0   0
HARRISON AR       34  48  26  50 /  70  20   0   0
HOT SPRINGS AR    41  55  28  54 /  60  10   0   0
LITTLE ROCK   AR  43  58  28  52 /  70  10   0   0
MONTICELLO AR     48  61  29  53 /  70  10   0   0
MOUNT IDA AR      40  52  26  54 /  50  10   0   0
MOUNTAIN HOME AR  38  52  26  49 /  70  20   0   0
NEWPORT AR        46  56  28  48 /  70  10   0   0
PINE BLUFF AR     45  59  29  52 /  70  10   0   0
RUSSELLVILLE AR   40  53  26  53 /  60  10   0   0
SEARCY AR         43  56  27  49 /  70  10   0   0
STUTTGART AR      45  57  29  50 /  70  10   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THURSDAY FOR ARKANSAS-BAXTER-BOONE-
CLEBURNE-CONWAY-FAULKNER-FULTON-INDEPENDENCE-IZARD-JACKSON-
JOHNSON-LOGAN-LONOKE-MARION-MONROE-NEWTON-PERRY-POPE-PRAIRIE-
PULASKI-SALINE-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

LAKE WIND ADVISORY UNTIL 6 PM CST THURSDAY FOR BRADLEY-CALHOUN-
CLARK-CLEVELAND-DALLAS-DESHA-DREW-GARLAND-GRANT-HOT SPRING-
JEFFERSON-LINCOLN-MONTGOMERY-OUACHITA-PIKE-POLK-SCOTT.

&&

AVIATION...62
Hazardous weather outlook, Dec 19, 8:03 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
803 PM CST WED DEC 19 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-201100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
803 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE EAST TOWARDS ARKANSAS THIS EVENING. AS IT
MOVES EAST INTO ARKANSAS...STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE ALONG AND AHEAD OF THIS FRONT. THE MAIN CONCERN WITH THIS
FRONT WILL BE DAMAGING WINDS...WITH SOME TORNADOES AND LARGE HAIL
ALSO POSSIBLE. THE HIGHEST THREAT FOR SEVERE WEATHER WILL
INITIALLY BE ACROSS THE WESTERN THIRD OF THE STATE THROUGH JUST
AFTER MIDNIGHT...THEN SPREAD EAST AND NORTHEAST DURING THE
OVERNIGHT HOURS. EXPECT THE THREAT FOR SEVERE WEATHER TO DECREASE
BY AROUND SUNRISE THURSDAY AS THE FRONT MOVES EAST OF THE STATE.

MUCH COLDER AIR WILL MOVE INTO THE STATE BEHIND THE FRONT...WHICH
COULD ALLOW FOR A BRIEF WINTRY MIX IN THE HIGHER ELEVATIONS OF
THE NORTHWEST. HOWEVER...NO IMPACTS ARE EXPECTED.

BEHIND THE FRONT LATE TONIGHT AND EARLY THURSDAY MORNING...STRONG
GUSTY WINDS WILL MOVE INTO THE STATE. WEST AND NORTHWEST WINDS OF
25 TO 30 MPH WILL BE NOTED...ALONG WITH WIND GUSTS AS HIGH AS 40
TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG GUSTY WINDS WILL CONTINUE INTO THE DAY ON THURSDAY...AS
THE LOW PRESSURE SYSTEM MOVES EAST OF THE STATE. WINDS WILL BEGIN
TO DIMINISH DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO EARLY THURSDAY
MORNING ACROSS MUCH OF ARKANSAS.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58/44/62

In the hours before

Local storm report, Dec 19, 10:12 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1012 PM CST WED DEC 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 W CHISMVILLE          35.22N 93.97W
12/19/2012  M1.25 INCH       LOGAN              AR   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED. ALSO EST. 65
            MPH WIND GUST.

&&

224
Special weather statement, Dec 19, 10:14 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1014 PM CST WED DEC 19 2012

ARZ030-037-038-040-041-200445-
LOGAN AR-MONTGOMERY AR-POLK AR-SCOTT AR-YELL AR-
1014 PM CST WED DEC 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YELL...SCOTT...NORTHERN
POLK...NORTHWESTERN MONTGOMERY AND SOUTHWESTERN LOGAN COUNTIES UNTIL
1045 PM CST...

AT 1013 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ECHO TO 2 MILES
EAST OF MORGAN SPRINGS TO 5 MILES SOUTHWEST OF MOUNTAIN FORK...AND
MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WALDRON...            MENA...
  STONEHOUSE REC AREA...
  QUEEN WILHELMINA SP...                      POLK CNTY FAIRGNDS...
  OLIVER...             MOUNTAIN FORK...      MORGAN SPRINGS...
  MANSFIELD...          LAKE WILHELMINA...    LAKE MENA...
  LAKE HINKLE...        CARDIFF...            BEAUCHAMP...
  Y CITY...             WINFIELD...           WALTREAK...
  UNION HILL...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3493 9445 3496 9441 3497 9424 3508 9424
      3508 9420 3505 9402 3514 9347 3457 9389
      3451 9446
TIME...MOT...LOC 0414Z 255DEG 43KT 3509 9409 3490 9428
          3459 9448

/62

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 10:00 PM CSTSevere Thunderstorm WarningLZKJohnson, Logan, Newton, Pope, Yell45 min
Dec 19, 10:14 PM CSTSpecial Weather StatementLZKScott31 min
Dec 19, 10:25 PM CSTSevere Thunderstorm WarningLZKLogan, Montgomery, Polk, Scott, Yell50 min
Dec 19, 10:46 PM CSTSevere Thunderstorm WarningLZKJohnson, Logan, Newton, Pope, Scott, Searcy and 2 more44 min
Dec 19, 11:18 PM CSTSevere Thunderstorm WarningLZKConway, Perry, Pope, Yell42 min
Dec 19, 11:29 PM CSTSevere Thunderstorm WarningLZKConway, Pope, Searcy, Stone, Van Buren51 min
Dec 20, 12:28 AM CSTSevere Thunderstorm WarningLZKClark, Dallas, Hot Spring47 min
Dec 20, 12:36 AM CSTSpecial Weather StatementLZKStone44 min
Dec 20, 12:42 AM CSTSevere Thunderstorm WarningLZKCleburne, Faulkner, Independence, Jackson, White48 min
Dec 20, 1:00 AM CSTSevere Thunderstorm WarningLZKDallas, Grant, Hot Spring, Saline45 min
Dec 20, 1:37 AM CSTSevere Thunderstorm WarningLZKArkansas, Grant, Jefferson, Lonoke38 min
Dec 20, 2:11 AM CSTSevere Thunderstorm WarningLZKArkansas, Desha, Jefferson, Lincoln, Monroe49 min
Dec 20, 2:39 AM CSTTornado WarningLZKArkansas, Monroe36 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.